From Our 2012 Archives
Diabetes Drugs Avandia, Actos Linked to Vision Woes
Latest Diabetes News
MONDAY, June 11 (HealthDay News) -- British researchers report that thiazolidinediones, diabetes medications that are used to help control blood sugar levels, may cause eye problems in those who take them.
The drugs that fall into this group include Avandia and Actos, which have been tied to increased risk of heart attack in the case of Avandia and bladder cancer in the case of Actos. Now it is possible that these drugs may also cause diabetic macular edema, the study authors said.
"Patients who received a thiazolidinedione were at two- to three-fold increased risk of developing macular edema," said lead researcher Dr. Iskandar Idris, an associate professor in diabetes medicine at the University of Nottingham.
However, the risk of macular edema is very small, about 0.2 percent, so the increased relative risk translates into an absolute risk of less than 1 percent.
"More aggressive management of risk factors for macular edema should be implemented in patients who take thiazolidinedione. In addition, routine screening for visual acuity should be performed during routine diabetes review, especially for patients who take thiazolidinediones," he added.
The report was published in the June 11 online edition of the Archives of Internal Medicine.
For the study, Idris' team collected data on more than 100,000 people with type 2 diabetes included in the British Health Improvement Network database.
At the start of the study, none of these patients suffered from diabetic macular edema, the researchers noted.
After one year, 1.3 percent of patients taking thiazolidinedione developed diabetic macular edema, compared with 0.2 percent of those not taking these drugs, Idris' group found.
Macular edema is a swelling of the part or the eye called the macula, which is responsible for sharp vision when looking straight ahead.
Swelling occurs when fluid leaks into the center of the macula, blurring vision. About 20 percent of people with diabetes have this problem, the researchers noted.
Dr. Sonal Singh, an assistant professor of medicine at Johns Hopkins University School of Medicine, in Baltimore, and co-author of an accompanying journal editorial, said that "the major limitation of this study is the inability to completely separate out whether the effect of these drugs on macular edema is due to the drug or the underlying disease -- diabetes."
However, the study adds more weight to the concern that Avandia and Actos may cause fluid buildup behind the eyes, he said.
"Clinicians and patients need to balance the benefits of these drugs on lowering blood sugar against their risks," Singh said. "Despite this uncertainty, patients with diabetes should seek prompt referral to an eye doctor if patients experience visual symptoms while taking Avandia or Actos."
Copyright © 2012 HealthDay. All rights reserved.
SOURCES: Iskandar Idris, M.D., associate professor, diabetes medicine, University of Nottingham, U.K.; Sonal Singh, M.D., M.P.H., assistant professor, medicine, Johns Hopkins University School of Medicine, Baltimore; June 11, 2012, Archives of Internal Medicine, online
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions